Alert archive / Idaho / Tornado Warnings in 2023
Tornado Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at May 26, 2023, 2:34 PM MDT for Cassia County, Idaho. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2023, 2:34 PM MDT (20:34 UTC)
- Expired
- May 26, 2023, 3:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Cassia County, ID
The radar
The Salt Lake City radar (KMTX), 125 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211
WFUS55 KPIH 262034
TORPIH
IDC031-262100-
/O.NEW.KPIH.TO.W.0001.230526T2034Z-230526T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
234 PM MDT Fri May 26 2023
The National Weather Service in Pocatello has issued a
* Tornado Warning for...
Southeastern Cassia County in southeastern Idaho...
* Until 300 PM MDT.
* At 233 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Elba, or 12 miles south of Malta,
moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Public indicated a torando on ground.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Cassia County, including the following locations...
Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4212 11353 4220 11350 4214 11323 4200 11332
TIME...MOT...LOC 2033Z 283DEG 25KT 4213 11344
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
GK2 follow-up statements
699
WWUS55 KPIH 262049
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
249 PM MDT Fri May 26 2023
IDC031-262100-
/O.CON.KPIH.TO.W.0001.000000T0000Z-230526T2100Z/
Cassia ID-
249 PM MDT Fri May 26 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR SOUTH
CENTRAL CASSIA COUNTY...
At 248 PM MDT, a confirmed tornado was located 9 miles southeast of
Elba, or 9 miles south of Malta, moving northeast at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4210 11343 4218 11351 4220 11349 4216 11332
4214 11329
TIME...MOT...LOC 2048Z 234DEG 18KT 4217 11340
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
GK888
WWUS55 KPIH 262101
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
301 PM MDT Fri May 26 2023
IDC031-262110-
/O.EXP.KPIH.TO.W.0001.000000T0000Z-230526T2100Z/
Cassia ID-
301 PM MDT Fri May 26 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL CASSIA COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 4210 11343 4218 11351 4220 11349 4216 11332
4214 11329
TIME...MOT...LOC 2100Z 283DEG 25KT 4244 11320
$$
GKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at May 26, 1:17 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 26, 1:17 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 117 PM MDT Fri May 26 2023 .SHORT TERM...Tonight through Saturday night. The main impact of the short term period will be the continued showers and thunderstorms as an upper level trof remains to the west today with southerly flow aloft continuing to pump moisture into Idaho. A short wave will rotate through Saturday keeping the threat for showers and thunderstorms going. Rain amounts through tonight expected in the 0.10 top 0.30 range, however, where local heavy rain sets up could see over an inch. Similar amounts expected Saturday where again heavy amounts will be highly localized. Low temperatures tonight and Saturday night mainly in the 40s with highs Saturday in the 60s to lower 70s. Mainly light winds other than very gusty near the thunderstorms. Re-iterating the big impacts through Saturday will be localized heavy rainfall under thunderstorms and a low chance to see some flash flooding. GK .LONG TERM...Sunday through next Friday. The forecast indeed sounds like a broken record...showers and thunderstorms expected each day. There are some subtle changes though for at least for the end of the holiday weekend. As the first low lifts northeast, we are seeing the pattern reload to our south and west. The forecast is trending toward that while we see a daily risk of rain and thunder, that coverage may be less and that the threat of more widespread heavier rain drops off somewhat. Given the amount of recent rainfall in some areas and already high river/stream flows...the flooding threat (flash or spikes in flow levels) will be non-zero. It does look like by the middle and the end of next week, we will see something similar to what has been happening the past few days. The low deepens and eventually lifts northeast, meaning a gradual increase in coverage and threat for heavier rainfall could return. These are trends we will need to watch in the coming days. With southerly flow picking back and up and potentially more sunshine, highs should again push back into the 80s early on in the week. Keyes && .AVIATION...Another round of showers and thunderstorms is already underway and will impact our area into tonight. We are forecasting VFR weather overall, but gusts over 35kts with storms are possible along with small hail and heavy rain. We may see quick drops to IFR when we see heavier rainfall impacting a particular airport. We do have -SHRA VCTS or -TSRA through this evening, with VCSH overnight and Saturday morning. However, it wouldn't be a shock to see a few lightning bolts overnight. Keyes && .HYDROLOGY...Active weather is favored to continue through the holiday weekend with at or above normal temperatures and rain putting pressure on high elevation snowpack and already high flowing rivers. Thunderstorms over the coming days will be conducive for moderate to heavy rain in slow moving and or training thunderstorms leading to a slightly increased, urban, lowland and river flooding potential. Temperatures, especially early next week, look to continue to gradually rise with increased southerly flow. See short term discussion above on how much precipitation is expected today and Saturday. Below you will find the latest on the basin specific river information: Big Wood Region: The Big Wood at Hailey remains in moderate flood stage and is forecast to stay there through the coming week. The amount of rain needs to be monitored. The forecast has the river rising slightly higher. How much higher will depend on rain amounts every day through next week and warmer temperatures next week. The HEFS probabilities continue to show a downward trend, now just showing a 14% chance of hitting record peak later next weekend. The Big Wood at Hailey is staying fairly steady just above Moderate stage. Further upstream north of Ketchum, the Big Wood has stayed below flood stage but is expected back above flood stage later in the week with rainfall. Feeder creeks including the North Fork, Trail Creek, and the East Fork have all remain just below flood stage and any future peaks the next couple of days will be mainly rainfall driven. In addition, Warm Springs Creek which feeds into the Big Wood at Ketchum decreased some yesterday and just dropped below minor flood stage. The Magic reservoir forecast now shows Magic reservoir filling Sunday into Monday, spilling for the first time in several years. The flow downstream of the reservoir should come close to action stage, but little impacts, if any, are expected in our area. Little Wood Region: The Little Wood River above High Five Creek was running near bankfull with its diurnal peak decreasing slightly from the day before and likely to remain near this level for the next few days. Salmon Region: Valley Creek (feeding into the Salmon in Custer County) has dropped slightly more but is still near bankful. The rest of the streams as well as the Salmon river remain below action stage. We will have to continue monitoring these sites as we work into the moderating temperatures next week. But for now each site is expected to remain below warning stage with no highlights warranted at this time. Big Lost Region: Antelope Creek has dropped slightly below flood stage and is expected to remain oscillating between action and flood stage dependent on rainfall and warmer temperatures. Thus, the Flood Warning will continue there. Upstream on the Big Lost at Howell Ranch we expect readings to oscillate around flood stage for the next few days and will continue to keep the flood warning out. The long range forecast has the Big Lost at Howell rising well into minor flood stage next weekend responding to warmer temperatures and rainfall that are expected next week. Henry's Fork, Camas Ck, and Teton Region: The Henry's Fork near Rexburg has just climbed back above flood stage this afternoon. The Teton river continues to rise ever so slightly but remain out of flood stage, for now. Reaching flood stage this weekend will be very dependent of rainfall this weekend and hitting flood stage next weekend will be very dependent of warmer temperatures and rainfall next week. Blackfoot Region: The Blackfoot river above the reservoir has leveled out in action stage and will likely stay at this level as long as there is daily precipitation. Thus, we will continue with an Advisory here as it continues to run at bankfull. Portneuf and Marsh Ck Regions: The Portneuf at Topaz and Pocatello remain above flood stage in moderate stage and just below major stage. With significant rain today, the river may hit major flood stage. From here the forecast is to gradually drop daily and go back to minor flood stage by mid next week. Bear River Region (including Bear Lake, Franklin, and Oneida Co): The Bear River at the Border remains in flood stage and is forecast to stay there over the course of the coming week. Raft River Region: The upper portion of the Raft River at One Mile Ck continues to oscillate ever so slightly at bankfull while no water was observed flowing downstream at the interstate suggesting irrigation demand is high. No problems anticipated here. Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:03 PM MDT | Special Weather Statement | PIH | Blaine, Lincoln | 42 min |
| May 25, 6:13 PM MDT | Special Weather Statement | PIH | Blaine | 47 min |
| May 25, 6:40 PM MDT | Special Weather Statement | PIH | Minidoka | 50 min |
| May 25, 7:22 PM MDT | Special Weather Statement | PIH | Butte | 53 min |
| May 25, 7:57 PM MDT | Special Weather Statement | PIH | Butte | 63 min |
| May 25, 7:58 PM MDT | Special Weather Statement | PIH | Power | 47 min |
| May 25, 8:07 PM MDT | Special Weather Statement | PIH | Custer | 38 min |
| May 25, 8:31 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 44 min |
| May 25, 8:38 PM MDT | Special Weather Statement | PIH | Clark | 67 min |
| May 25, 8:50 PM MDT | Special Weather Statement | PIH | Custer | 55 min |
| May 25, 9:02 PM MDT | Special Weather Statement | PIH | Butte | 58 min |
| May 26, 12:42 PM MDT | Flash Flood Warning | PIH | Bonneville, Jefferson | 3 hr |
| May 26, 1:35 PM MDT | Flash Flood Warning | PIH | Cassia | 5 hr |
| May 26, 2:48 PM MDT | Flash Flood Warning | PIH | Bingham | 3 hr |
| May 26, 2:55 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 35 min |
| May 26, 3:04 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| May 26, 3:14 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| May 26, 3:27 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 33 min |
| May 26, 3:31 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Power | 29 min |
| May 26, 3:37 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Power | 53 min |
| May 26, 4:04 PM MDT | Areal Flood Advisory | PIH | Blaine, Lincoln | 2 hr |
| May 26, 4:13 PM MDT | Special Weather Statement | PIH | Bear Lake | 77 min |
| May 26, 4:15 PM MDT | Severe Thunderstorm Warning | PIH | Blaine | 16 min |
| May 26, 4:16 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Butte, Minidoka, Power | 59 min |
| May 26, 4:55 PM MDT | Flash Flood Warning | PIH | Bannock, Oneida, Power | 3 hr |
| May 26, 5:12 PM MDT | Severe Thunderstorm Warning | PIH | Butte | 48 min |
| May 26, 5:25 PM MDT | Flash Flood Warning | PIH | Blaine, Butte, Custer | 3 hr |
| May 26, 5:41 PM MDT | Flash Flood Warning | PIH | Butte, Clark | 3 hr |
Nearby
Tornado Warnings in Idaho, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.